Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

What causes recurrent cough after stopping antibiotics?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2013
Answered : 1242 Questions
Question
Coughing since January. Have been on 3 different antibiotics. Chest x-ray was normal. They thought it might be GERD, so I ( on my own) took a 14-day course of Prilosec OTC. Seemed to help. Finished it 3 days ago, now coughing has returned and chest is sore from coughing.
Posted Sun, 3 Aug 2014 in Lung and Chest disorders
 
 
Answered by Dr. Rovena Murati 2 hours later
Brief Answer:
Need more information.

Detailed Answer:
Hello!
I read carefully your query and understand your concern.

It would help If you give me some additional information including:
-The cough is dry or productive( with sputum)?
-The cough is same day and night or is more at night when you lie down in bed?
-Do you suffer from any chronic lung disease?
-Do you take any kind of medication (i.e for high blood pressure)?
-Have you ever felt heartburn,chest pain,dry mouth ,burping ?
-When you took antibiotic did they influenced the cough?
-During the time you used Prilosec your cough was gone or it was just better?

Waiting your answer.

Best Regards!
Dr.Rovena Murati
Above answer was peer-reviewed by
 
Follow-up: What causes recurrent cough after stopping antibiotics? 3 hours later
-The cough is dry or productive( with sputum)? Mostly dry or small amount of clear sputum.
-The cough is same day and night or is more at night when you lie down in bed? Do not cough at night.
-Do you suffer from any chronic lung disease? No lung disease or other illness - basically healthy, except for 1 or 2 sinus infections per year.
-Do you take any kind of medication (i.e for high blood pressure)? No medications. BP has always been low, but the last reading was 136/74.
-Have you ever felt heartburn,chest pain,dry mouth ,burping ? Occasional heartburn (maybe once a week) before taking Prilosec. Chest feels raw after coughing. Sometimes when I take a deep breath it causes the urge to cough.
-When you took antibiotic did they influenced the cough?
-During the time you used Prilosec your cough was gone or it was just better? When taking Prilosec, coughed maybe once or twice a day. Also, it seems that cold air (like the car air conditioning) makes me cough.
 
 
Answered by Dr. Rovena Murati 11 hours later
Brief Answer:
It doesn't seems like bacterial infection of lungs

Detailed Answer:
Hello again!

Thank you for providing me the information I asked ,it was very helpful.

The way you describe your cough ,it doesn't seem to be a bacterial infection of the lungs.
Even if there was a bacterial infection ,the antibiotics you have taken would have cleared it up.
So I think now you need a complete evaluation and considering other possible causes than taken antibiotics over and over.

Gastroesophageal reflux disease is a common cause for chronic cough and the fact that the cough was much better when you used Prilosec ,make me think this.
14 days is a short time to treat GERD .It needs at least 2 months to benefit from the treatment.
First I would suggest to consult again your doctor and get examined.Your doctor may decide to order an Upper endoscopy to confirm this diagnosis (GERD).The gold standard for diagnosis is esophageal pH monitoring.

Avoiding fatty processed foods,spicy foods ,caffeine ,chocolate,juices,may help your symptoms. Eat small meals, and never lie down until two hours after you've eaten.
You should raise the head of your bed 6-8 inches.

If upper endoscopy and esophageal monitoring result clear ,your doctor can take in considerations other causes including an atypical case of bronchial asthma (your doctor may order spirometry) ,post nasal drip.
Another approach to the diagnosis of cough-variant asthma is to see if the cough responds to anti-asthmatic treatment.

I suggest to consult again your doctor and discuss with him these options.

If you have any other question please feel free to ask.

Regards!
Dr.Rovena Murati
Above answer was peer-reviewed by
 
Follow-up: What causes recurrent cough after stopping antibiotics? 40 minutes later
Thanks for your response. I think I will finish my Cipro this week to see how that affects my cough. I am leaving for vacation on Sunday, so I want to get better by then. The doctor did mention that if he prescribed Prilosec, I would probably need it for 8 weeks. Since the package said do not take more than 14 days, I was hesitant. Also, some info. I forgot to tell you is that I have never been a smoker and have not been exposed to second-hand smoke on a regular basis in 15 years. The doctor did check my oxygen saturation and it was fine. He also mentioned post nasal drip and sometimes I do feel like there is mucous in the back of my throat. Would post nasal drip have any connection to GERD?

After my vacation, I will return to my doctor. I'm guessing he will continue the Prilosec. Thanks for your help.
 
 
Answered by Dr. Rovena Murati 44 minutes later
Brief Answer:
You are welcome.

Detailed Answer:
Hello again!

I am glad that your doctor has told you all possibilities.
It is good to know you have never been exposed to smoke.

Post-nasal drip is not a medical condition, but it may be a symptom of another medical condition that causes excessive mucus production (e.g., sinusitis, rhinitis, or infections)

Excess mucus can come out the front of your nose in the form of a runny nose. When the mucus runs down the back of the nose to the throat, it's called postnasal drip.
Possible causes for post nasal drip are :rhinitis, infections (cold,flu) allergies, anatomical abnormalities such as a deviated septum ,sinus infection.
In some cases, post-nasal drip can be caused by gastroesophageal reflux disease (GERD).

So GERD is one of the medical conditions that cause post nasal drip.
Since you mentioned that you have frequent sinus infections,it may be the cause for post nasal drip.I am sure your doctor will evaluate it.


Wish you good health.
Regards!

Dr.Rovena Murati
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor